Overdose of statins can cause muscle breakdown - this is a known complication and can be accompanied by pain and weakness of the muscles.
That would be the most likely cause. and given his history and negative CT scan that would be the most suspect given the diffuse range of his symptoms (i.e. the arms and legs) on both sides rather than just one limb.
A body MRI would not show anything that the CT would not initially that pertains to his symptoms.
MRI is most often used to further evaluate a finding that is abnormal on CT.
so if nothing is abnormal/suspect on the CT, the MRI would not be appropriate.
If he is still having problems, has not improved, perhaps switching to a different class of cholesterol medication other than a statin may be the best for him under the guidance of his physician.
he has fluttering in both arms and legs like the muscles are working even thou hes relaxed, hes very weak on his feet and unsteady, he isnt taking any cholesterol now just blood pressure tablets, is there any tab that can gain his muscle wastage away, coz the doctors are coming away from what we think is the problem which is the statins that have caused damage
Ceasing the statin therapy, switching to a different medication, making sure he is eating well (including adequate protein, not just what is required for maintenance of a normal person his age and size's body mass but rather enough required to build muscle) and a supervised therapy regimen to help rehab him. For the best assistance with initiating a proper diet, seeing a dietician would be advisable (specialist your primary care doctor can refer him to).
see he hasnt been eating the way he lost weight too, would Q10 Coenzyme help build muscle back vitamins etc
Yes it may help, but given his condition it would be best to work on this with adequate diet and exercise rather than throwing new medications into the mix. Your physician may feel comfortable with such a supplement, however this can still be managed without adding extra supplements.
would a Mri help with the brain thou if its something to do with the nerves or muscles
just so it clears any underlying problems
That wouldn't necessarily be indicated. CT of the brain is the first line for any workup of the brain except for example concern for new-onset seizures.
If anything an MRI of the spine would be possibly appropriate
he only got CT scan of abdomen and chest
But it seems your physicians feel the medications is to blame (if his blood markers for CPK were measured on or just after stopping the statin) that would definitely point to it being from the statin.
is ck levels were in the 500s and currently about 350 mark
Then this definitely sounds like statin related muscle breakdown.
And is a convincing enough story that further imaging wouldn't be necessary
or covered by insurance/national health coverage
so whats the next course of action
if he cant take statins what other medication could he take to help reduce his chl
cholesterol... i think its at the 6.8 mark at the moment and creeping
Nicotinic acid, bile acid sequestrants
fibric acid derivatives
are the classes - his physician would know which ones were covered and medically appropriate for him given his entire history
I think the dietician and switching medications is most appropriate for hiim.
Imaging would not be required (and that is coming from my background in both internal medicine and currently in radiology).
is there anyway to stop the fluttering in his arms and legs? its starting til keep him awake at night now
that is most likely due to his muscle wasting. If that were to continue worsening or not improve, then further testing such as an EMG (electromyogram) and imaging of the spine may be necessary, but are likely due to his muscle wasting. And EMG is a somewhat painful test of the nerves using needles and electric shocks (i had one due to a nerve injury in my neck way back in medical school).
But i think your physician is doing the right thing with stopping the statin, however i think they should send him for a consultation with a dietician/nutritionist and therapy
imaging of the spine CT or MRI?
Do you think protein drinks would help to build muscles?
MRI is best for showing soft tissue (spinal cord anatomy) and CT is best for bony anatomy - so the choice of imaging depends on what they are worried about - fractures etc would show on CT but disc herniations and degeneration of the spinal cord is shown best on MRI.
That is what the nutritionist would most likely recommend, but they would do precise calculations for his level of activity, height, weight, age and tell exactly how many grams/calories of fat, sugars and proteins he should take in.
THat is something physicians are not fully trained in, thus the fact that such nutritionists/dieticians exist
many thanks and most helpful
hopefully i get my father sorted now